Two Takes on Depression

Treating the very condition you live with––A clinician's dual perspective

Discontinuation Syndrome

Learn the signs, skip the effects.

Not many people understand, some professionals included, that there is a great need to come off medications in a specific way. If not, a variety of physiological and psychological issues may punctuate your experience. This is known as Discontinuation Syndrome and is a real medical syndrome.

I have seen Discontinuation Syndrome in generally mild and short-lived forms, but have also witnessed patients who really suffered as they stopped or lowered their medications. What made coming off medication easiest was keeping communication open among doctor, patient and therapist. In this way, all are on the same page, and can be readily contacted as you move through the experience.

Personally, I've come off my SSRI medication twice in my life. I made the decision to do so not as a marker of a New Year, but in the summer months, when I was off from work and on vacation. The reasons I decided to try to come of my medications to see if my neurobiology "repaired" itself - which, regrettably, it did not. I followed my doctor's instructions, but had mild dizziness, sweating and fatigue as I came off the medication. Within three weeks, I didn't detect any other Discontinuation Syndrome effects. However, my depression crept back in and I returned to the SSRI medication. 

So if you're thinking of coming off your medication, here's what you can do to prevent or minimize Discontinuation Syndrome:

1) Never stop taking your medications without talking with your prescribing doctor. An open and honest forum can ensure that you come off your dosage in a safe manner.

2) If lowering your dosage, follow your doctor's instructions to-the-letter. If you begin experiencing symptoms of Discontinuation Syndrome, contact your doctor ASAP. You may need to take a higher dosage for a longer period of time before weaning your body off of the medicine completely.

3) If *not* being on medication causes previous psychological or psychiatric issues to resume, consider returning back to medication as a treatment. There's no shame in having mental illness that requires medication.

4) And if your doctors or therapists have never heard of Discontinuation Syndrome, hit them over the head and drag them to the nearest computer.

Find a Therapist

Search for a mental health professional near you.

 


 

 

Editorial Note: Dr. Deborah Serani is the author of Living with Depression" by The Rowman and Littlefield Publishing Group.


 

Deborah Serani, Psy.D., is a psychologist and psychoanalyst who lives with depression and specializes in its diagnosis and treatment.

more...

Subscribe to Two Takes on Depression

Current Issue

Love & Lust

Who says marriage is where desire goes to die?